Maryland, 2010

Damaging Winds and Lightning Strike in Maryland, August 12, 2010

August 12, 2010 · NWS AKQ · 3 events in 2 counties and zones

Scattered severe thunderstorms associated with a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 12, 3:49 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 3:49 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 AM EDT THU AUG 12 2010

.SYNOPSIS...
A SLOW MOVING COLD FRONT...HAS SLIDE THROUGH THE DELMARVA AND WILL
CONTINUE TO SLIDE SOUTH AND WEST TODAY. HIGH PRESSURE WILL SLID OF
THE NEW ENGLAND COAST FRIDAY AND WEDGE DOWN THE EASTERN
SEABOARD...PROVIDING A COOLER EASTERLY FLOW THROUGH THE WEEKEND. A
COLD FRONT ARRIVES EARLY NEXT WEEK PROVIDING ANOTHER CHANCE FOR
SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY COMPLEX PATTERN THIS MORNING THAT THE MODELS ARE STRUGGLING
TO HANDLE. THE FRONTAL BOUNDARY THAT HAS BEEN FORECAST TO DROP
SOUTH APPEARS TO BE FROM NEAR WAL NE TOWARD NUI AND THEN LIFTS NW
INTO WRN PA. THE NAM SHOWS ALL KINDS OF LIFT THIS MORNING AND
MOISTURE ACROSS VA AND NC...BUT BASED UPON CURRENT RADAR...NOT
SEEING MUCH DEVELOPING...EXCEPT OVER ERN NC AND THE BAY. THE RUC
HAD A BETTER HANDLE ON IT EARLIER SHOWING THAT THE PCPN WOULD BE
NORTH OF THE AREA ACROSS PA AND NRN MD AND A SECOND AREA TO THE
SOUTH OVER EASTERN NC. SO HAVE TRIED TO TAILOR POPS THIS MORNING
IN THAT FASHION. THINKING THAT THE INITIAL PCPN HAS NOT FORMED DUE
TO THE CONVECTION EARLIER THIS MORNING ROBBING MOISTURE COMING
NORTH. NOW...SYNOPTICALLY WAITING FOR THE SHORTWAVE TROUGH TO
CROSS THE AREA THIS MORNING. THIS COMBINED WITH THE FRONT WILL
PRODUCE THE FORCING...WITH THE BEST CHANCES OF RAIN IN EASTERN
SECTIONS OF THE CWA...ESPECIALLY NERN SECTIONS. LATER IN THE DAY
BEHIND THE SHORTWAVE...WILL SEE ADDITIONAL HEATING...WITH TEMPS IN
THE LOW TO MID 90S AND WITH NW FLOW ALOFT AND THE FRONT CONTINUES
TO PROGRESS WEST...SHOULD SEE MORE CONVECTION DEVELOP SO HAVE A
SECOND WAVE OF HIGHER POPS WITH THIS CONVECTION. FOR
TEMPERATURES...MET AND MAV SHOW PRETTY BIG SPREADS AND WITH THE
GFS WARM BIAS...HAVE GONE WITH A BLEND IN TEMPS...WITH COOLER
READINGS ACROSS THE DELMARVA BEHIND THE FRONT WITH THE CLOUDS AND SHOWERS.

FOR TONIGHT...THE CONVECTION WILL TAPER OFF TONIGHT SO SLOWLY
REDUCED POPS OVERNIGHT. THE SFC HIGH CONTINUES TO BUILD SOUTH WITH
THE EASTERLY FLOW STRENGTHENING. THIS WILL PUSH MORE MARITIME AIR
IN...BUT WITH WATER TEMPS UP IN THE 70S...WILL SEE THE TEMPS STAY
UP OVERNIGHT SO HAVE GONE ABOVE GUIDANCE ON THE LOWS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
ON FRIDAY INTO SATURDAY...THE UPPER RIDGE BEGINS TO BUILD NE INTO
THE REGION...SLOWLY REDUCING THE NW FLOW...BUT MEANWHILE THE
EASTERLY FLOW CONTINUES. THIS SHOULD PUSH THE CHANCES FOR SHOWERS
FURTHER WEST ALONG THE BLUE RIDGE WHERE THE OROGRAPHIC LIFT WILL
COMBINE WITH THE DAYTIME HEATING TO GENERATE SCATTERED CONVECTION.
BUT ONCE THE UPPER RIDGE BUILDS OVER THE AREA...THIS WILL BEGIN TO
LIMIT THE CONVECTION ACROSS THE AREA ON SATURDAY...LIMITING IT TO
WESTERN SECTIONS OF THE AREA.

FOR TEMPERATURES...WITH THE EASTERLY FLOW...WILL SEE TEMPERATURE
MUCH COOLER THAT PREVIOUS DAYS WITH HIGHS IN THE UPPER 80S TO
AROUND 90 DEGREES...WHICH IS CLOSE TO MOS. FOR LOWS...DID GO A
LITTLE WARMER THAN GUIDANCE CLOSE TO THE MAV NUMBERS AS THE LOW
LEVEL DEW POINTS SUGGEST THAT LOWS WILL HANG IN THE 70S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL SLIDE EAST OF THE REGION ON SUNDAY. MODELS
SHOW A SOUTH TO SOUTHEASTERLY FLOW OVER OUR CWA...WHICH WILL DRAW
SOME MOISTURE UP FROM THE SOUTH. H5 HEIGHTS DO COME DOWN A LITTLE
THAT DAY AHEAD OF A FRONTAL BOUNDARY OVER THE MIDWEST.
HOWEVER...FORCING FOR CONVECTION IS NOT ALL THAT GREAT OUTSIDE OF
THE MTNS/FOOTHILLS. WILL GO WITH CHC POPS FOR OUR EASTERN PIEDMONT
ZONES WITH SLGT CHC ELSEWHERE. THE AFOREMENTIONED FRONTAL BOUNDARY
WILL MAKE ITS WAY INTO/THROUGH OUR AREA MONDAY AND TUESDAY. AS
SUCH...HAVE CHC POPS IN MOST AREAS BOTH DAYS. A SHORTWAVE TROUGH
WILL MOVE THROUGH THE MIDWEST BY NEXT WEDNESDAY WITH A COLD FRONT
EDGING CLOSER TO OUR AREA. THIS MAY PROVIDE THE NECESSARY LIFT FOR
ANOTHER ROUND OF TSTMS THAT DAY.

MAX TEMPS THROUGH THE PERIOD WILL GENERALLY BE IN THE MID 90S
NEAR THE COAST WITH LOW 90S INLAND. MIN TEMPS WILL REMAIN IN THE
70S.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
ISOLATED TO SCATTERED THUNDERSTORMS FROM THE LOWER CHESAPEAKE BAY TO
COASTAL NORTHEAST NORTH CAROLINA SHOULD EXIT THE REGION BY 12Z.
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON AND EVENING. ANY THUNDERSTORMS HAVE THE POTENTIAL TO
PRODUCE BRIEF IFR CONDITIONS IN HEAVY RAIN ALONG WITH LOCALLY STRONG
WIND GUSTS. DENSE FOG ACROSS THE EASTERN SHORE...INCLUDING SBY
SHOULD LIFT AROUND 12Z WITH WIDESPREAD HAZE LINGERING INTO THE
AFTERNOON. FOG IS POSSIBLE LATER TONIGHT AS LOW LEVEL EASTERLY FLOW
PREVAILS ACROSS THE REGION.

&&

.MARINE...
A BACKDOOR FRONT IS IN THE PROCESS OF CROSSING THE MARINE ZONES
EARLY THIS MORNING. THIS FRONT WILL CONTINUE TO SAG THROUGH THE
REGION TODAY. MEANWHILE...HIGH PRESSURE WILL DRIFT OFF THE NEW
ENGLAND COAST AND REMAIN ANCHORED THERE THROUGH SATURDAY
NIGHT...BEFORE RETREATING TOWARD ATLANTIC CANADA BY SUNDAY. THIS
WILL BRING A PERSISTENT EASTERLY WIND THROUGH SATURDAY...WHICH THEN
SHIFTS TO SOUTHEASTERLY SATURDAY NIGHT INTO SUNDAY. THE SUSTAINED
WIND SPEED SHOULD REACH 15 KT BY TONIGHT AND THEN APPROACH 20 KT
FRIDAY AND FRIDAY NIGHT AS A MODESTLY TIGHT PRESSURE GRADIENT FORMS
OVER THE WATER. THE DURATION OF THE WIND SHOULD ALLOW SEAS TO REACH
5 FT...AND UP TO 6 FT BY FRIDAY NIGHT IN THE NORTHERN COASTAL ZONES.
SMALL CRAFT FLAGS HAVE BEEN ISSUED FOR THE COASTAL
ATLANTIC...CHESAPEAKE BAY...AND CURRITUCK SOUND FOR FRIDAY AND
FRIDAY NIGHT. THE WIND IS EXPECTED TO RELAX BELOW SMALL CRAFT
CRITERIA FOR THE BAY AND SOUND SATURDAY. HOWEVER...SEAS COULD REMAIN
AT 5 FT IN THE OCEAN THROUGH SATURDAY. THE WIND WILL SHIFT TO
SOUTHERLY EARLY NEXT WEEK AS A FRONTAL BOUNDARY APPROACHES FROM THE
WEST.

&&

.TIDES/COASTAL FLOODING...
CURRENT EXTRATROPICAL WATER LEVEL GUIDANCE FORECASTS TIDES TO REMAIN
BELOW MINOR FLOOD STAGE DURING THE NEXT SEVERAL HIGH TIDE CYCLES.
HOWEVER...A PERSISTENT EASTERLY WIND FROM LATER TODAY INTO THE
WEEKEND WILL ALLOW FOR ABOVE NORMAL HIGH TIDES. THE EASTERLY WIND
ALONG WITH INCREASED SURF HEIGHTS WILL RESULT IN AN INCREASED RISK
OF RIP CURRENTS FRIDAY AND SATURDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 6 AM EDT SATURDAY FOR
     ANZ630>633-650-652-654-656-658.

&&

SYNOPSIS...ESS
NEAR TERM...ESS
SHORT TERM...ESS
LONG TERM...JDM
AVIATION...AJZ
MARINE...AJZ
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 12, 3:59 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 AM EDT THU AUG 12 2010

NCZ012>017-030>032-102-VAZ048-049-060>098-130900-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
459 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...WITH THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-130900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
459 AM EDT THU AUG 12 2010

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-130900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
459 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dover AFB radar (KDOX), 65 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 12, 8:10 AM EST
Where
Dorchester County, 0.69 mi S of Bucktown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.460, -76.030

Power lines were downed which caused power outages in Bucktown.

Lightning, Somerset

When
August 12, 8:40 AM EST
Where
Somerset County, Mt Vernon
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.250, -75.820

Lightning struck the Mount Vernon Fire Department building which caused the loss of power and communications.

Thunderstorm Wind, Somerset

When
August 12, 9:20 AM EST
Where
Somerset County, 0.69 mi N of Rehobeth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.040, -75.670

Trees were downed at the intersection of Rehobeth Road and Coventry Road. Power outages were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258914, 258913, 258918.